Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 60, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 28, 2021, 12:47 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 12:47 PM CDT (17:47 UTC)
- Expired
- Aug 28, 2021, 1:34 PM CDT
- In force
- 47 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Pine County, MN, Burnett County, WI
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:34 AM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
303
WUUS53 KDLH 281747
SVRDLH
MNC115-WIC013-281845-
/O.NEW.KDLH.SV.W.0060.210828T1747Z-210828T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
1247 PM CDT Sat Aug 28 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southern Pine County in east central Minnesota...
Southwestern Burnett County in northwestern Wisconsin...
* Until 145 PM CDT.
* At 1247 PM CDT, severe thunderstorms were located along a line
extending from Isle, to Mora, to 6 miles south of Brunswick, moving
east northeast at 45 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Henriette around 100 PM CDT.
Brook Park around 105 PM CDT.
Other locations in the path of these severe thunderstorms include
Pine City, Rock Creek, Hinckley, Grantsburg and Branstad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4572 9287 4573 9285 4573 9314 4598 9314
4598 9305 4607 9305 4611 9245 4592 9241
4573 9249 4573 9253 4565 9253 4564 9289
TIME...MOT...LOC 1747Z 255DEG 38KT 4616 9348 4586 9330 4571 9332
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JDS3 follow-up statements
966
WWUS53 KDLH 281811
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
111 PM CDT Sat Aug 28 2021
MNC115-WIC013-281845-
/O.CON.KDLH.SV.W.0060.000000T0000Z-210828T1845Z/
Pine MN-Burnett WI-
111 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN PINE AND SOUTHWESTERN BURNETT COUNTIES...
At 110 PM CDT, severe thunderstorms were located along a line
extending from near McGrath, to near Brook Park, to near Rock Creek,
moving east northeast at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Pine City, Rock Creek, Hinckley, Grantsburg and Branstad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4572 9287 4573 9285 4573 9314 4598 9314
4598 9305 4607 9305 4611 9245 4592 9241
4573 9249 4573 9253 4565 9253 4564 9289
TIME...MOT...LOC 1810Z 255DEG 38KT 4621 9321 4591 9303 4576 9305
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JDS655
WWUS53 KDLH 281824
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
124 PM CDT Sat Aug 28 2021
MNC115-WIC013-281845-
/O.CON.KDLH.SV.W.0060.000000T0000Z-210828T1845Z/
Pine MN-Burnett WI-
124 PM CDT Sat Aug 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHERN PINE AND SOUTHWESTERN BURNETT COUNTIES...
At 124 PM CDT, severe thunderstorms were located along a line
extending from 9 miles east of McGrath, to near Hinckley, to near
Rock Creek, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pine City, Hinckley, Rock Creek, Grantsburg, Trade Lake, Branstad,
Randall, Falun, Greely, Phantom Lake, Chengwatana State Forest, Saint
Croix State Park, Four Corners, West Rock, Alpha, Trade River,
Cloverdale, Beroun, and Yellow Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4572 9287 4573 9285 4573 9308 4607 9301
4611 9245 4592 9241 4573 9249 4573 9253
4565 9253 4564 9289
TIME...MOT...LOC 1824Z 270DEG 38KT 4623 9308 4593 9290 4578 9292
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JDS106
WWUS53 KDLH 281834
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
134 PM CDT Sat Aug 28 2021
MNC115-WIC013-281844-
/O.CAN.KDLH.SV.W.0060.000000T0000Z-210828T1845Z/
Pine MN-Burnett WI-
134 PM CDT Sat Aug 28 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PINE AND SOUTHWESTERN
BURNETT COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
LAT...LON 4572 9287 4573 9285 4573 9308 4607 9301
4611 9245 4592 9241 4573 9249 4573 9253
4565 9253 4564 9289
TIME...MOT...LOC 1832Z 255DEG 38KT 4625 9295 4595 9277 4580 9279
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 11:52 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 28, 11:52 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1152 AM CDT Sat Aug 28 2021 .MESOSCALE UPDATE... Issued at 1152 AM CDT Sat Aug 28 2021 Well-organized MCS now working through the St. Cloud/Alexandria area of south-central Minnesota, with a slight east-northeast trajectory noted on latest radar scans from MPX. Activity appears to be on a well-defined mid-level thermal gradient as depicted on latest low-level water vapor (Channel 10) scans. Warmest brightness temperatures from Channel 10 extend east northeast into northwest Wisconsin, so initial thoughts are that additional convective development will occur further northeast this afternoon as main MCS continues to track east-northeast with time. Latest SPC meso graphics show main MUCAPE instability gradient also extending east-northeast up towards the Twin Ports, which adds support to current thinking for further northeast development later this afternoon. 0-3km bulk shear vectors of 20-30 kts also show a more orthogonal component to current line of convection, suggesting QLCS spin-up tornadoes will certainly be a possibility this afternoon. 12z soundings from both INL and MPX also highlight a well-defined EML in the midlevels, just above the 700 hPa later, with 0-3 km theta-e differences values of 20-25C extending north towards Superior, WI. All said, conditions appear to be coming together for widespread damaging winds as evidenced by the latest bowing configuration on current convection down towards the St. Cloud area. Latest SPC Day 1 outlook as extended the Enhanced Risk area north to include much of our northwest WI counties. Winds in excess of 70 mph, golf ball- sized hail, and isolated QLCS tornadoes will be possible with this activity. && .DISCUSSION...(Today through Friday) Issued at 427 AM CDT Sat Aug 28 2021 Summary: Areas of fog were widespread this morning across the Northland with southern St. Louis and Carlton county in a dense fog region. Fog will disperse later this morning. Multiple rounds of showers and storms will be possible today and tonight with some storms turning severe. All modes of severe weather will be possible with the wind threat being the most likely culprit. Heavy downpours could also lead to isolated areas of flash flooding. Portions of NW WI are highlighted in a enhanced risk for severe weather with lower severe risk further north into northern MN. Expect severe weather to begin in the afternoon and evening hours. Light winds and saturated grounds has lead to widespread fog developing across the Northland this morning. Some locally dense fog may be possible in the early morning hours. As the sun rises the fog should start to erode the low cloud but could linger around the head of the Lake slightly longer. The main story of the day will be the incoming rain and storms. The parent low pressure system was located over central SD this morning with its warm frontal branch arcing across southern MN. As the day progresses this low will trek east with strong warm air advection pushing the frontal band into NW WI by the afternoon. The 00Z soundings for both INL and MPX showed the atmosphere was holding over 1.51 inches of precipitable water putting them over the 90th percentile of climatology for this time a year. Excellent warm cloud processes will be in place so expect some locations to receive heavy downpours of rain. The WPC has most of the region in a marginal risk of excessive rainfall with a small portion of NW WI in the slight chance. In addition to our heavy rain chances we stand a good chance of seeing some strong to severe storms roll in as well. The strong warm front moving into NW WI will bring surging moisture with dewpoints climbing into the 70s. A tight CAPE gradient will set up along this boundary with MLCAPEs in excess of 2000 J/Kg. Bulk shear values will be in excess of 40 kts. A few of the afternoon soundings in NW WI also reveal slight curvature in the low level winds in the hodograph with high helicity values. Putting all these ingredients together we can expect some storms capable of producing hail of 1.5 inches or greater, damaging winds of 70 mph, and possibly an isolated tornado. With these threats in mind SPC has portions NW WI highlighted in an enhanced risk for severe weather. Further north the risk category reduces to a marginal over the Arrowhead and northern MN. Satellite and radar this morning highlight some convection taking place near the aforementioned surface low over SD. With our steering flow out of the southwest this small batch will be the first precipitation to breach our borders and may arrive in the latter morning hours across our west. The main activity will likely blossom in the afternoon and evening hours primarily over NW WI in the afternoon. With the mean wind flow being almost parallel to the boundary I expect this system to congeal into a more linear system which will favor the wind threat. Depending on how far north the boundary gets in the afternoon we could see some more discrete cells over our region prior to the linear development. The latest guidance from the CAMs are suggesting multiple rounds of storms with the second wave coming overnight. Given that the upper level troughs axis will be pivoting through the Red River Valley. The additional forcing from the exiting jet would provide a difluent sector for continued storm growth and maintenance. Showers and storms will begin to diminish as we head into Sunday with only some sprinkles lingering across the International Border by noon. As the system depart a strong gradient will be left behind and gusty winds out of the west will stream across the region. High pressure becomes the dominant weather feature through the start of next week. Highs will be in the 70s with overnight lows in the 50s. Our next chance of rain returns later in the week. A strengthening upper level jet moves through the central Rockies and induces lee side cyclogenesis creating a low pressure system to propagate into the Upper Midwest. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 627 AM CDT Sat Aug 28 2021 Foggy conditions are prevalent across most the region this morning with widespread LIFR criteria being met. Most areas will see the fog erode as the morning sun rises but at the head of the Lake DLH may take longer due with the densest fog being within that sector. Multiple rounds of showers and thunderstorms are expected across the Northland today and tonight. A few storms may turn severe with the highest threat area being in NW WI. All modes of severe weather will be possible with damaging winds being the most likely hazard seen. Severe threat is primarily for the afternoon and evening hours. Inclement weather moves out Sunday morning and is replaced by gusty winds out of the west. && .MARINE... Issued at 427 AM CDT Sat Aug 28 2021 Foggy conditions are currently in place across the Lake and will begin to erode as the sun rises. However, some models are holding onto fog slightly longer at the head of the Lake where the thickest fog is currently being observed. Northeast winds will continue through the day around 10 knots. Waves along the North Shore are expected to subside later this morning with heights returning to 1-2 ft. Multiple waves of rain and storms are possible today with the chance for some storms to be strong to severe. The weather system is expected to depart Sunday and leave strong westerly winds in its wake. These winds may prove to be hazardous to small crafts and an advisory may be needed. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 61 75 55 / 70 80 50 0 INL 74 57 71 51 / 40 60 60 10 BRD 76 61 75 54 / 80 80 20 0 HYR 82 62 77 51 / 80 90 40 0 ASX 80 62 80 54 / 70 80 50 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && MESOSCALE UPDATE...32 DISCUSSION...Britt AVIATION...Britt MARINE...Britt
Hazardous weather outlook, Aug 28, 11:36 AM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1136 AM CDT Sat Aug 28 2021 MNZ010>012-018-019-291645- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis- 1136 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota. .DAY ONE...This afternoon and Tonight Particulate pollution from wildfire smoke will reduce air quality today and tonight. An Air Quality Alert is in effect. An isolated severe thunderstorm is possible this afternoon and tonight. The main hazard is large hail to one inch in diameter and damaging wind to 60 mph. Localized flooding is also possible along with frequent lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms are possible on Sunday, severe storms are not expected. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. MNZ020-021-025-026-033>038-WIZ001>004-006>009-291645- Southern Lake/North Shore-Southern Cook/North Shore-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton/South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron- Burnett-Washburn-Sawyer-Price- 1136 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Severe thunderstorms are expected today into tonight, with the best chance this afternoon into late evening. The highest chance will occur over central Minnesota into northern Wisconsin. The main hazard is damaging wind to 90 mph but large hail to lime size, a tornado, and localized flash flooding are also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms are possible Sunday morning. Severe storms are not expected. There is a chance for thunderstorms Wednesday into Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, funnel clouds or tornadoes, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-291645- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1136 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered severe thunderstorms are possible later this afternoon into tonight. The main threats will be damaging wind and hail, but a waterspout or two is possible as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few thunderstorms are possible Sunday but severe storms are unlikely. Strong west to southwest will occur Sunday behind a cold front. Conditions will become hazardous for small craft and Small Craft Advisories will likely be needed for portions of the nearshore waters. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:57 PM CDT | Special Weather Statement | DLH | Douglas | 33 min |
| Aug 28, 2:40 PM CDT | Special Weather Statement | DLH | Bayfield, Douglas | 35 min |
| Aug 28, 3:15 PM CDT | Special Weather Statement | DLH | Ashland, Bayfield | 30 min |
| Aug 28, 3:45 PM CDT | Special Weather Statement | DLH | Ashland | 30 min |
| Aug 28, 4:58 PM CDT | Special Weather Statement | DLH | Douglas | 47 min |
| Aug 28, 5:25 PM CDT | Special Weather Statement | DLH | Bayfield | 35 min |
| Aug 28, 3:12 AM CDT | Dense Fog Advisory | DLH | Carlton, Saint Louis | 6 hr |
| Aug 28, 1:04 PM CDT | Special Weather Statement | DLH | Pine | 26 min |
| Aug 28, 1:28 PM CDT | Special Weather Statement | DLH | Pine | 32 min |
| Aug 28, 6:59 PM CDT | Special Weather Statement | DLH | Carlton | 46 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2021Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.